CYCLING PERFORMANCE TIPS
FatigueQ.I recently rode Paris Brest Paris, perhaps you know about this ultimate 1200k endurance cycling event. I did not make it to the finish but did make it 1100k, in about 82 hours (which meant I had 8 hours to do 100k...) I was not dehydrated nor was my blood sugar low. I rode 26 hours before sleeping for 5 hours (good sleep) and then 22 more before 3.5 hours of sleep. The third day I felt good, riding at dusk I became very fatigued, disoriented, even hallucinated. I made it to a control, got 4 hours of sleep, thought all would be well. Started riding at 6 am, could not stay awake, tried napping by the side of the road, and I guess did not look like I was doing so well as someone called an ambulance. My blood pressure was OK, pulse was 45, slightly low for me. As I plan to do this and make it in 2007, any advice for legally dealing with this sort of fatigue? I tried caffeine, amazing how little caffeine does once one reaches this level. Does what happened to me indicate any condition or syndrome or lack of some nutrient? Is there a quick fix when one gets this (I know sleep... other than that) low?
A. The short answer is "no". I doubt there are any supplements that would prevent this from happening. Even when you eat just right, there is a limit related to your own physiology that reflects metabolism at the cell level. On another day, it might be a breeze and yet you would have done nothing differently as far as training. Good luck in 2007.
A. There is no evidence that diet supplements will reduce your chances of getting a viral URI or upper respiratory infection ("the flu"), although a regular, moderate exercise program does appear to provide some protection. If you do get a viral URI, zinc lozenges will cut down the duration of symptoms. During the early phase - when you are having aches, chills, and perhaps a fever - it is best to back off on your training or riding program. There has been suggestive evidence that continuing to push during this time can lead to additional problems.
A.I believe any benefit would only be a placebo response. There is no physiology that would support this (unless you have pernicious anemia) not any scientific evidence.
Q.I have been told to exercise to avoid osteoporosis (which runs in my family). Will cycling do the trick?
A.We're discovering that cycling may contribute to bone loss in both men and women because it's not a weight-bearing activity. So cyclists should cross-train for bone health. Weight training and jumping (like rope skipping) are helpful.
Q.I have been having problems with saddle sores, especially after long, and
multiple day rides. Any ideas.?
A.Saddle sores are due to a combination of tissue injury from long saddle times which in turn decreases tissue resistance to infection. Skin bacteria present in the area (the skin surface on the buttocks) can then take advantage of this decrease in the barrier to infection.
Approaches to minimize risk of saddle sores focus on decreasing the skin injury and minimizing the concentration of bacteria on the skin. Both decrease the odds of an infection taking hold in the "fertile soil" of the injured tissue.
Take simple steps first:
More details on the physiology along with tips to avoid saddle sores at How to Solve Saddle Sores.
During the 5 months or so since I began to train (an average of 8 to 10 hours/week) I noticed a resting heart rate passing from 59 bpm (February) to 50 bpm (end of June). At the end of June, during a outdoor road ride I experienced two episodes of palpitations with my HRM reading 200 bpm, no symptoms, everything normal. I stopped and after 2 minutes my heart rate abruptly dropped to 110 bpm. My RHR has not changed. I am a male, 43 years old in good health, my effort ECG is perfectly normal so is the cardiac echography. San these short episodes of tachyarrythmia be caused by overtraining?
A. Palpitations can be caused from many things - including genetic predisposition. A recent article suggested that runners had more atrial fibrillation as they aged than non runners - even though running is felt to be a "healthy" activity. Electrolyte imbalance is another cause - be sure you are replacing potassium and magnesium (supplements are not harmful and any excess is lost through the urine). And caffeine and lack of sleep can aggravate a tendency toward palpitations as well. Since you have had an echo, I presume you have talked to a physician - an arrhythmia can be the first sign of ischemia or coronary artery disease. With that said, the answer is possibly due to overtraining, although unlikely with your RHR going down. I notice that your trainer had you at about 80-85% max ht rate when spinning. A big mistake is training too hard every day - you really only need to ride at this level for 3 days a week. then add in a day or two of intervals and work on getting one or two slow spinning days per week.
A.I have the same problem and finally broke down and got a pair of subscription sunglasses. You can get bifocals or varilux (variable refracted) lenses (which I find the easiest for myself),
Here is another idea I found on roadbikerider.com - "There is a low-cost alternative for seeing up close -- stick-on bifocal lenses. These are simply thin pieces of vinyl that you attach inside the lenses of your normal glasses or sunglasses. They come in six different prescription strengths from 1.25 to 3.00 and are extremely easy to install and use. Buying sunglasses is expensive enough without adding on a bifocal prescription. For about $20 I was able to apply these lenses to a cheap pair of sunglasses that I already owned to see if they worked. They did, much better than ever expected. They aren't a solution if you need distance correction, but if you normally require help to read up close (i.e., you wear reading glasses or bifocals), stick-ons are worth a try. There are several online sources, including www.stickon bifocals.com and www.optx2020.com.
For the average rider, the development of varicose veins is no more of a personal risk than for their non riding peers. But if you do spend long hours in the saddle for training and endurance rides, your risk will go up a bit.
A Statins are one of the more commonly prescribed medications and have there own set of side effects - mainly muscle aches in 1 out of 5 users, occasionally severe enough to stop the medication.
I always wondered if there were performance changes in those who were taking statins but did NOT have myalgias (muscle aches). The answer is now in. Statin users in primary prevention experiencing myalgia do not have impaired aerobic exercise performance or muscle strength compared to
So if your physician has recommended a statin, don't let worries about it impacting your exercise program by increasing the odds of post exercise muscle pain, aggravating muscle injury, or otherwise decreasing performance hold you back. Give the drug a try, and if you are one of those who do develop muscle discomfort, let your personal level of distress (is it severe enough to interfere with riding or your daily life?) dictate whether it is time to talk to your physician about alternatives (such as benpedoic acid which is one of an entirely different class of medications). If the discofort is more an annoyance than limiting, another alternative is to stop it for a month and then restart "just to be sure" it is the culprit.